Montana, 2016

Hail and Damaging Winds in Montana, June 10, 2016

June 10, 2016 · NWS TFX · 9 events in 3 counties and zones

Diffluent, unstable southwest flow aloft ahead of an upper low moving across southern Canada, resulted in late afternoon and evening thunderstorms over portions of North Central Montana. Some storms became severe with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Diffluent, unstable southwest flow aloft ahead of an upper low moving across southern Canada, resulted in late afternoon and evening thunderstorms over portions of North Central Montana. Some storms became severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 10, 1:22 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 10, 1:22 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
222 PM MDT FRI JUN 10 2016

.DISCUSSION...
THIS AFTERNOON THROUGH SUNDAY EVENING...
Latest analysis shows circulation center and axis of Pacific
upper-level trof has reached the WA/OR coast and is expected to
make somewhat slow but steady progress eastward overnight.
Moist southwest flow aloft along the leading edge of the trof
combined with easterly surface winds bringing low-level moisture
have set the stage for another round of thunderstorms this
aftn/eve across central MT. Most parameters (CAPE, 0-6km wind
shear, lifted index etc.) are well within the range for strong to
severe storms, but will have to break the shallow low-level
inversion that was still evident on the special balloon sounding
we did at midday. We still expect that break to occur, but it may
be later this aftn or early eve. Additional support for severe
weather will come from the arrival of stronger jet stream winds
(100-115 mph) now through this evening. Morning forecast models
did shift the jet's core (115-125mph) to the west side of the
Divide from earlier runs, so jet's contribution in our area may
be reduced, but should be sufficient to help boost some storm
development.

Models continue to indicate slow approach of a surface cold front
from the Pacific system, LCL not making it east of the Rocky Mtn
Front until mid-late evening as cold air push behind it is not
particularly strong.  That may help storms persist a bit longer in
our region as unstable conditions persist ahead of the front. Most
convective activity will dissipate across the central counties by
midnight, but scattered showers and a few storms will linger along
the Hiline through the overnight hours. Southwest flow aloft
continues on Sat as the trof axis moves to the ID Panhandle, so most
locations will see another round of showers and some thunderstorms
Sat aftn.  With less instability behind the front, best chances for
severe storms move to eastern MT tomorrow, and we'll see more of the
short-lived, pulse-type storms with only marginal threat for gusty
outflow winds and small hail.  The trof axis finally reaches our
area on Sun, bringing mostly dry conditions. Forecast on track for
cooler temps through the weekend with highs in the upper 60s to low
70s on Sat/Sun.
Waranauskas

SUNDAY NIGHT THROUGH FRIDAY...A somewhat dry and breezy westerly
flow aloft will move into the forecast area Sunday night into
Monday. The resulting downsloping winds will keep North Central
Montana dry through this period, but a disturbance will keep a
chance of showers and thunderstorms over Southwest Montana. A low
pressure center will then move out of the Gulf of Alaska and south
along the Pacific Coast Tuesday through Wednesday. The resulting
moist and unstable southwest flow aloft over Montana will bring a
good chance of showers and thunderstorms to the forecast area during
this time. Temperatures may cool enough to cause minor snow
accumulation above mountain pass level, but significant impacts are
unlikely. A high pressure ridge will then amplify over the central
United States, which will shift the flow a bit farther west and
focus the bulk of the showers/storms more so over Western Montana
for Thursday into Friday. Temperatures will not fluctuate much
during the period. Slightly above normal temperatures will fall to
slightly below normal through Wednesday, but they will warm back
above normal by Friday as the high pressure ridge builds into the
area.  Coulston

&&

.AVIATION...
UPDATED 1810Z.
A Pacific cold front and upper level disturbance will move through
the region late this afternoon/overnight. Expect widespread
shower/thunderstorms to develop mainly north of I90. Some storms
will produce strong winds/large hail. The storms griddle exit the
Havre region by 10z Saturday. Expect VFR conditions across the
region generally after 12z Sat. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  67  44  71 /  30  30  20  10
CTB  51  65  40  66 /  70  20  10   0
HLN  58  67  47  72 /  30  40  30  10
BZN  53  69  44  71 /  20  40  30  20
WEY  48  61  39  61 /  10  40  30  20
DLN  53  66  43  69 /  20  50  30  10
HVR  55  72  47  72 /  60  40  20   0
LWT  54  67  46  70 /  30  40  40  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Local storm report, Jun 10, 11:06 AM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
1206 PM MDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             8 S HAVRE               48.43N 109.68W
06/09/2016  E1.50 INCH       HILL               MT   PUBLIC

            ESTIMATED QUARTER TO ABOUT PING PONG SIZE HAIL...NEAR
            BEAVER CREEK PARK.

&&

CORRECTED EVENT...REMARKS

BRUSDA
Special weather statement, Jun 10, 2:03 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
303 PM MDT FRI JUN 10 2016

MTZ012-013-050-102145-
CASCADE MT-JUDITH BASIN MT-CHOUTEAU MT-
303 PM MDT FRI JUN 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHOUTEAU...
NORTHEASTERN CASCADE AND NORTHERN JUDITH BASIN COUNTIES UNTIL 345 PM
MDT...

AT 303 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BELT...OR 12 MILES SOUTHEAST OF GREAT FALLS...MOVING EAST AT 55 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BELT...HIGHWOOD...TRACY...SAND COULEE...SHONKIN...STOCKETT...
CENTERVILLE AND ARMINGTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4731 11121 4744 11129 4778 11040 4747 11019
TIME...MOT...LOC 2103Z 248DEG 47KT 4741 11106

MARTIN
Local storm report, Jun 10, 2:24 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
324 PM MDT FRI JUN 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             STOCKETT                47.36N 111.16W
06/10/2016  E1.00 INCH       CASCADE            MT   AMATEUR RADIO

&&

MLS

The radar

The Great Falls radar (KTFX), 55 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Chouteau

When
June 10, 2:35 PM MST
Where
Chouteau County, 10 mi SE of Highwood
Measured
1.75 in hail
Reported by
Public
Coordinates
47.478, -110.648

A severe thunderstorm dropped 1.75 inch diameter hail at Highwood 10SE and 2 inch diameter hail at Highwood 8S. Small tree limbs were reported down.

Hail, Chouteau

When
June 10, 3:05 PM MST
Where
Chouteau County, Geraldine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.630, -110.250

A thunderstorm dropped 1 inch diameter hail at Geraldine.

Hail, Cascade

When
June 10, 3:40 PM MST
Where
Cascade County, Monarch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.100, -110.850

A thunderstorm dropped 1 inch diameter hail at Monarch.

Hail, Chouteau

When
June 10, 3:45 PM MST
Where
Chouteau County, 1 mi SW of Square Butte
Measured
2 in hail
Reported by
Public
Coordinates
47.510, -110.215

A thunderstorm dropped 2 inch diameter hail at Square Butte 1SW. Also, 1.75 inch diameter hail was reported at Winifred 12W and 2 inch diameter hail at Winifred 10W.

Hail, Fergus

When
June 10, 4:42 PM MST
Where
Fergus County, 6 mi N of Coffee Creek
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.437, -110.080

A thunderstorm dropped 1.25 inch diameter hail at Coffee Creek 6N. Also, 1.75 inch diameter hail was reported at Stanford 2NNE and a thunderstorm wind gust to 62 mph was reported at Denton 7NE.

Thunderstorm Wind, Fergus

When
June 10, 5:11 PM MST
Where
Fergus County, 4 mi ENE of Denton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.342, -109.841

Thunderstorm winds toppled two power poles.

Thunderstorm Wind, Fergus

When
June 10, 5:56 PM MST
Where
Fergus County, 2 mi E of Roy
Measured
56 kt (64 mph) measured gust
Reported by
Other Federal Agency
Coordinates
47.330, -108.887

A thunderstorm produced a wind gust to 64 mph at Roy 2E.

Hail, Fergus

When
June 10, 6:10 PM MST
Where
Fergus County, 10 mi NE of Roy
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.432, -108.779

A thunderstorm dropped 1.75 inch diameter hail at Roy 10NE and 2 inch diameter hail at Roy 15NE.

Thunderstorm Wind, Fergus

When
June 10, 6:18 PM MST
Where
Fergus County, 5 mi ESE of Denton
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
47.292, -109.821

A thunderstorm wind gust to 60 mph was reported at Denton 5ESE. Also, a thunderstorm gust to 63 mph was reported at Denton 7NE, a gust to 64 mph was reported at Suffolk 3WSW, and a gust to 62 mph was reported at Roy 2E. The Roy area was particularly hard hit by thunderstorms. Numerous power poles in the area were snapped off by the wind, large trees were downed, and sheet metal was reported to be blowing across Highway 191. Hail up to an inch in diameter was also reported at some locations.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635732, 635733, 635735, 635734, 635736, 635737, 635738, 635739, 635740.